Cape Gazette
http://capegazette.villagesoup.com/p/1039175

People's Pharmacy

Are heartburn drugs bad for the heart?

By Joe and Teresa Graedon | Aug 07, 2013

How would you know if your medicine was putting you at risk for heart disease? This might seem as simple as looking on the official labeling, but you might be surprised to learn that the FDA, which is in charge of that information, has a very hard time detecting drug-induced heart disease.

Vioxx was a classic case. This arthritis drug was promoted as less likely to cause serious digestive tract complications compared to other pain relievers like diclofenac, ibuprofen, meloxicam or naproxen.

It came as a great shock to doctors and patients alike when Vioxx was linked to heart attacks in 2004 and unceremoniously pulled off pharmacy shelves. An FDA safety officer estimated that the drug might have been responsible for as many as 30,000 to 40,000 deaths during its five years on the market. It was later discovered that other popular pain relievers, including Celebrex, diclofenac and ibuprofen, could also raise the risk of heart problems.

When we asked a key FDA executive why the agency missed the iceberg that nearly sunk his organization, he replied that the FDA is not very good at catching common things like heart attacks or strokes. They seem to be able to detect strange or rare complications like liver failure, but “common” problems, like heart attacks, frequently go undetected for years.

The diabetes drug Avandia posed a similar challenge. It was first marketed in 1999. In 2007 an article in the New England Journal of Medicine (June 14, 2007) revealed that the drug was associated with a significant (43 percent) increased risk of heart attack. Eventually, the FDA severely restricted the use of Avandia and European regulators banned it outright.

Now another popular class of medicines is under scrutiny for potential heart problems. Proton pump inhibitors are among the most widely prescribed drugs in the world. These potent acid-suppressing medicines are used to ease everything from vague bellyaches to severe reflux disease and ulcers.

The drugs in question include esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex). An article published in the American Heart Association’s scientific journal, Circulation (online July 3, 2013), has thrown a shadow on their safety.

The researchers found that PPIs may cause heart problems by reducing the flexibility of blood vessels. In addition to suppressing stomach acid, these agents reduce the body’s production of nitric oxide in blood vessels. This natural compound keeps blood vessels supple and helps control blood pressure.

Another recent study (Drug Safety, Aug, 2013) is equally disquieting. Italian researchers studied “vascular calcifications involving the aorta and iliac arteries in hemodialysis patients.” They tracked almost 400 patients from 18 dialysis centers. Roughly three quarters of these patients were on long-term acid-suppressing drugs. They concluded that:

“In haemodialysis patients, long-term treatment with PPIs, especially in the presence of warfarin treatment [an anticoagulant], is associated with vascular calcifications.”

Perhaps these new discoveries help explain the disquieting statistic that older people who leave the hospital on a PPI were 50 percent more likely to die during the following year than those who were not taking such medications (JAMA Internal Medicine, online March 4, 2013). Major cardiovascular adverse events were more common among people on acid- suppressing drugs.

No one should stop a PPI suddenly, as this may trigger rebound hyperacidity and heartburn symptoms. But the new data should prompt heart patients to ask their doctors to help them assess the benefits and risks of these medicines.

If one does need to discontinue one of these drugs, it should not be done suddenly. There are tips to help with the weaning process in our Guide to Digestive Disorders.

Comments (0)
If you wish to comment, please login.